Skip to Content

Join the 'Omniscan' group to help and get support from people like you.

Omniscan News

FDA Medwatch Alert: Gadolinium-based Contrast Agents for Magnetic Resonance Imaging (MRI): Drug Safety Communication - FDA Evaluating the Risk of Brain Deposits With Repeated Use

Posted 27 Jul 2015 by Drugs.com

ISSUE: FDA is investigating the risk of brain deposits following repeated use of gadolinium-based contrast agents (GBCAs) for magnetic resonance imaging (MRI). Recent publications in the medical literature have reported that deposits of GBCAs remain in the brains of some patients who undergo four or more contrast MRI scans, long after the last administration. It is unknown whether these gadolinium deposits are harmful or can lead to adverse health effects. FDA, including its National Center for Toxicological Research (NCTR), will study this possible safety risk further. FDA is working with the research community and industry to understand the mechanism of gadolinium retention and to determine if there are any potential adverse health effects. Based on the need for additional information, at this time, FDA is not requiring manufacturers to make changes to the labels of GBCA products. ... Read more

Related support groups: Diagnosis and Investigation, Magnevist, Eovist, Multihance, Gadavist, OptiMARK, Gadofosveset Trisodium, Ablavar, Gadodiamide, Gadoteridol, Omniscan Safepak, Dotarem, Gadoxetate Disodium, Prohance, Vasovist, Gadobenate Dimeglumine, Gadobutrol, Gadopentetate Dimeglumine, Omniscan, Gadoterate Meglumine

Medicines Are Biggest Culprit in Fatal Allergic Reactions: Study

Posted 10 Oct 2014 by Drugs.com

THURSDAY, Oct. 9, 2014 – Although food allergies have garnered a lot of attention lately, a new study reports that medications are actually the biggest cause of sudden deaths related to allergy. Over a little more than a decade, nearly 60 percent of the allergy-related deaths were caused by medications, while less than 7 percent were caused by food allergies, the study found. "Medications can be dangerous," said study researcher Dr. Elina Jerschow, director of the Drug Allergy Center at Montefiore Medical Center and assistant professor of medicine at Albert Einstein College of Medicine, in New York City. While research from other countries has reported medications as a major culprit in anaphylaxis-related deaths, Jerschow said, the problem has been less defined in the United States. One reason is that there is no national registry for anaphylaxis deaths, she said. The study was ... Read more

Related support groups: Provera, Depo-Provera, Amoxicillin, Metronidazole, Doxycycline, Cephalexin, Clindamycin, Penicillin, Bactrim, Methotrexate, Azithromycin, Cipro, Ciprofloxacin, Accutane, Augmentin, Levaquin, Lupron, Flagyl, Keflex, Zithromax

FDA Medwatch Alert: Gadolinium-containing Contrast Agents for Magnetic Resonance Imaging (MRI): Magnevist, MultiHance, Omniscan, OptiMARK, ProHance

Posted 23 May 2007 by Drugs.com

[Posted 05/23/2007] FDA notified healthcare professionals of the Agency's request for the addition of a boxed warning and new warnings about the risk of nephrogenic systemic fibrosis (NSF) to the full prescribing information for all gadolinium-based contrast agents (GBCAs). The new prescribing information FDA is requesting highlights and describes the risk for NSF following exposure to a GBCA in patients with acute or chronic severe renal insufficiency (glomerular filtration rate <30 mL/min/1.73m2) and patients with acute renal insufficiency of any severity due to the hepato-renal syndrome or in the peri-operative liver transplantation period. Healthcare professionals should avoid the use of a GBCA in these patients unless the diagnostic information is essential and not available with non-contrast enhanced magnetic resonance imaging.[May 23, 2007 - News Release - FDA][May 23, 2007 - ... Read more

Related support groups: Magnevist, Multihance, Prohance, Omniscan, OptiMARK, Omniscan Safepak

FDA Medwatch Alert: Gadolinium-containing Contrast Agents for Magnetic Resonance Imaging

Posted 7 Jun 2006 by Drugs.com

[UPDATED 12/22/2006] FDA notified healthcare professionals that the Agency received a total of 69 case reports of patients with moderate to end-stage renal disease who underwent magnetic resonance imaging or magnetic resonance angiography and developed Nephrogenic Systemic Fibrosis/Nephrogenic Fibrosing Dermopathy (NSF/NFD). These reports provide more evidence for a causal relationship between gadolinium-based contrast agents and the development of NSF/NFD.[Posted 06/08/2006] FDA notified healthcare professionals and consumers that it is evaluating important safety information about gadolinium-containing contrast agents and a disease known as Nephrogenic Systemic Fibrosis or Nephrogenic Fibrosing Dermopathy (NSF/NFD) that occurs in patients with kidney failure. New reports have identified a possible link between NSF/NFD and exposure to gadolinium containing contrast agents used at high ... Read more

Related support groups: Magnevist, Multihance, Prohance, Omniscan, OptiMARK, Omniscan Safepak

Ask a Question

Further Information

Related Condition Support Groups

Vascular Magnetic Resonance Imaging, CNS Magnetic Resonance Imaging

Omniscan Patient Information at Drugs.com